Kansas, 2002

Damaging Wind in Kansas, October 3, 2002

October 3, 2002 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 2:15 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 3, 2:15 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU OCT 3 2002

DAYS 1-2...

FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND THEN
TEMPERATURES THROUGH THE NEXT FEW DAYS.  UPPER LOW FORECAST TO MOVE
OUT THROUGH THE HIGH PLAINS TONIGHT.  FAST MOVING SHORTWAVE IN THE
SOUTHWEST FLOW ALOFT AHEAD OF THE LOW PRODUCING A DEVELOPING BAND OF
SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF THE CWA AND
EXTENDING DOWN INTO THE TEXAS PANHANDLE ATTM.  EXPECT THIS BAND TO
CONTINUE TO INTENSIFY AS IT PROPAGATES EAST THIS EVENING.  THINK
THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE TO THE SOUTH AND
EAST OF SOUTHWEST KANSAS.  HOWEVER, A FEW ELEVATED STORMS PRODUCING
LARGE HAIL SOUTH AND EAST OF A DODGE CITY TO HAYS LINE ARE POSSIBLE.
THE MAIN UPPER TROUGH WILL BE SWEEPING OUT ACROSS THE HIGH PLAINS
TONIGHT. THIS COULD ALSO PRODUCE SOME SHOWERS AND A FEW
THUNDERSTORMS AS IT MOVES OUT TONIGHT.  WILL CONTINUE IDEA OF THE
CURRENT FORECAST AND GO WITH LIKELY POPS IN THE EAST THIS EVENING
AND TREND DOWN TO WIDELY SCATTERED POPS IN THE WEST.

PRECIPITATION SHOULD BE ENDING OVER THE EAST AROUND OR AFTER
MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH AND SUBSIDENCE INCREASES
OVER THE AREA.  WINDS WILL BE PICKING UP SOME FROM THE
WEST-NORTHWEST LATER TONIGHT WHICH SHOULD KEEP SOME MIXING GOING ON
THROUGH THE NIGHT.  LOW TEMPERATURES TONIGHT SHOULD RANGE FROM THE
MID 40S IN THE WEST AND NORTH TO THE MID 50S IN THE SOUTHEAST CORNER.

ON FRIDAY, A DECENT SURFACE PRESSURE GRADIENT SHOULD PUSH WINDS INTO
THE BREEZY/WINDY CATEGORIES THROUGH THE DAY WITH WINDS SUBSIDING
SOMEWHAT OVER THE WEST BY MIDDAY INTO EARLY AFTERNOON.

SURFACE HIGH PRESSURE SETTLES IN FRIDAY NIGHT WHICH SHOULD ALLOW
WINDS TO GO LIGHT AND VARIABLE FOR A TIME.  TEMPERATURES COULD DROP
INTO THE UPPER 30S OVER WESTERN AND NORTHERN SECTIONS BUT THINK THAT
MOIST GROUND SHOULD KEEP THE BOTTOM FROM FALLING OUT.  ON SATURDAY,
SURFACE HIGH PRESSURE MOVES OFF TO THE EAST AS ZONAL FLOW ALOFT
CAUSES PRESSURES TO FALL ALONG THE EASTERN SLOPES OF THE ROCKIES.
TEMPERATURES SHOULD TOP OUT IN THE UPPER 60S TO LOW 70

DAYS 3-7...

MODELS REMAINING FAIRLY CONSISTENT WITH OUR NEXT SYSTEM MOVING
ACROSS THE PLAINS SAT NIGHT INTO EARLY SUNDAY. THIS WILL BRING WITH
IT ANOTHER PUSH OF COOLER AIR AS WELL AS A SLIGHT CHANCE FOR PCPN.
DAYTIME TEMPS LIKELY TO BE ONLY A FEW DEGREES COOLER THAN SATURDAY,
BUT NIGHTTIME LOWS LIKELY TO FALL BACK INTO THE 30S IN MOST
LOCATIONS SUNDAY NIGHT.

NW FLOW ALOFT STILL ADVERTISED FOR EARLY NEXT WEEK. MOISTURE
INITIALLY STILL APPEARS LIMITED BUT WILL BEGIN TO DRAW SOME MOISTURE
BACK INTO WESTERN KS TOWARDS MID WEEK. GIVEN THIS MOISTURE RETURN
TOWARDS MID WEEK AND WITH ANY EMBEDDED WAVE IN OUR FLOW ALOFT COULD
STILL SEE SOME WIDELY SCT SHRA/TSRA. TIMING OF ANY WAVE MID TO LATE
WEEK IS UNCLEAR AND SINCE CURRENT EXTENDED HAS SLT CHC FOR WED WILL
LEAVE AS IF FOR NOW. TEMPERATURE FORECAST ALSO LOOKS ON TRACK SO
WILL LEAVE AS IS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   48  67  42  70 /  30   0   0   0
GCK   45  65  39  68 /  20   0   0   0
EHA   45  68  41  69 /  20   0   0   0
LBL   46  67  40  70 /  20   0   0   0
HYS   47  65  39  68 /  60   0   0   0
P28   55  71  45  73 /  60   0   0   0

.DDC...NONE.

GERARD/BURGERT
Hazardous weather outlook, Oct 3, 2:08 PM CST, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...
LARGE HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND
EARLY TONIGHT. A WARM FRONT WILL SLOWLY WORK ITS WAY BACK INTO SOUTH
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AS AN
UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. NEAR THIS
BOUNDARY THE ATMOSPHERE WAS BECOMING MORE UNSTABLE AND AS THE UPPER
LEVEL DISTURBANCE MOVES INTO WESTERN KANSAS ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY THROUGH EARLY TONIGHT. ANY STORM WHICH DOES
DEVELOP MAY BECOME SEVERE AND PRODUCE LARGE HAIL ALONG WITH VERY
HEAVY RAINFALL. THIS HEAVY RAINFALL MAY ALSO CAUSE PONDING OF
ROADWAYS OR PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS. THE MOST
FAVORABLE AREA FOR THIS THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST OF
A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO
NEAR LARNED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RB

The radar

The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
October 3, 5:55 PM CST
Where
Barber County, Hardtner
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.017, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323177.